January 18, 2012

6 Months on Spiro with Diane-35

I was back at the endocrinologist's last week for my six month follow-up since starting the combination of 200 mg Spiro and Diane-35.  (I am too impressed by my iPhone, taking pictures of my own feet in the waiting room...)

I was able to report to her that I am quite happy with the current treatment, so neither of us feel the need to change my meds.  The Diane keeps my periods regular with no mid-cycle spotting, and though I think it makes my stomach sour sometimes, it is very very tolerable.  And I think the little bit of cyproterone in the bcp might help... either that or being on Spiro longer is allowing me to see even more effects.  I'm not shaving my chest anymore, and the hair on my stomach is light enough that I would only trim it if I were going to wear a bikini for some reason.  The hair on my thighs is lighter and even on my face there is definitely a bit of thinning out.  The endo said she rarely sees the facial hair disappear altogether on medication, and indeed it is the most stubborn part of a hirsute woman's body.  She again mentioned that I might be happy with the result of laser hair removal now, and I am still seriously considering it.

From here, my family doctor (if we ever decide on one) can continue to prescribe the medications, and there will be no need to keep going back to the endo.  Admittedly, I was a little sad about that.  She was the one who finally helped me find answers.  Also from this point, we can even begin to start tapering off the medications and see how low we can get them before I start to notice the hair returning.  Though she says there is no cumulative risk for being on these medications and any serious side effects are rare, especially in my age, there are always risks, and it's up to each individual whether or not they feel the results are worth putting these chemicals in their bodies.

For me, right now, it's worth it.  I'm trying to stay fit and do my monthly breast exams.  Even if the prescriptions won't help me far enough to achieve my dream of one day waking up and not having a beard to shave, they are making life easier by reducing the hair, the acne, and the shine.  I know it's a temporary solution, but aren't crutches designed to support you until you can walk on your own?  I like having the little extra help now.

So, since I hope these are helpful (they help me prepare for my endo appointments)... photographic evidence, such as I can accomplish:

(Click for larger view)


Again, my stomach, as this is an area of dramatic change.  Would anyone benefit from seeing other areas, if I can figure out how to post those body parts modestly?  

From left to right:  Before any medication; 6 months on Spiro (100mg); 4 months on Spiro (200mg); 2.5 months on Finasteride; 6 months on Alesse and Spiro (200mg); 6 months on Diane and Spiro (200mg).

9 comments:

Anonymous said...

Do you have any comparison pictures of your facial hair? I know they'd be hard to post but this is the hair that bothers me the most and I would love to see any sort of improvement you've had!

Allerleirah said...

Hi Anonymous,

I will have a look at my photos over the past couple of years for you. Honestly, though, documenting the facial hair has been the hardest part, because I don't leave it to grow for any length of time. What I do have I will post for you, but it might not be very clear or helpful! *grimace*

My endo did say (and I've read similar opinions) that facial hair is the most stubborn when it comes to responding to treatment. And that's my experience. While the hair growth has drastically thinned out and lightened on most parts of my body, my face remains the least affected. I still have to shave as religiously as ever, but I do notice there is less, especially on the sides of my face and just under my jaws. Not enough to stop shaving, but enough to make me wonder if laser might be worth trying again.

Anonymous said...

Hello,
Its been 4 months that i've been on diane 35. i hvnt seen any change in my hair growth at chest and other parts (i'm all covered up with short slightly pigmented hair, dark enough to make me feel uncomfortable). I think of going for spiro+diane35. Would you like to suggest something..
i hv idiopathic hirsutism.. :(

Allerleirah said...

Well, a doctor should be the one making the recommendations, not me. I can say from my experience and what I've read about others' stories that birth control pills alone are not always enough to reduce the effect of testosterone on hair follicles. Adding a testosterone blocker to your treatment plan, such as Spiro or Cyproterone Acetate or Finasteride, might be more successful. Spiro tends to be the most popular because it's the most well tolerated, so if your doctor would like you to try that, I'd say go for it! :) (And as with any medication, educate yourself on the side effects and pay attention to how you feel on it. It affects every one differently.)

Anonymous said...

Can idiopathic hirsutism have a cure.. ! I really want to find it out.. I'm afraid that if i leave taking diane 35 for falling pregnant, i would probably get my body hairs back.. Its been 7 months on diane 35, i would say, no change in existing hair pattern ! Pathetic !
Give me some tips on stress management.. ! May be that is causing the harm.. ! Finding people here, who are struggling like me, is a sigh of relief though.. :) But i wish to find a cure :(

Allerleirah said...

Anonymous, we would all LOVE to have a cure. For people with tumors, for example, the removal of the tumor would remove the cause of their hirsutism. But unfortunately there is no "cure" for idiopathic hirsutism insofar as removing the cause of it forever from our bodies. The underlying problem is our hair follicles and their vulnerability to testosterone.

The best course of action that I have seen is to take medications to block the testosterone from having its effect on the hair follicles. Diane-35 has a tiny bit of that blocking power, but if its not giving you pleasing results, ask about changing to higher dose of an testosterone blocker.

Sadly, it is not safe to take any kind of testosterone blocker if you are planning to become pregnant. You would not wish to block testosterone from a fetus, particularly a male fetus. That could seriously affect his development in utero. If you were finding success with testosterone blockers, I would expect that the hair would come back gradually if you went off the medication, not overnight. But realistically you would probably have to deal with your hair until your doctor advised you it was safe to go back on the medications again--likely after the baby finished breastfeeding.

I have never heard of stress causing hirsutism, so I don't think you have to worry about that. When I feel overwhelmed about my hair, I try to distract myself. I have also managed my feelings over the years by blogging (haha), researching my condition, and taking concrete steps to discover why I am hirsute and trying everything I reasonably can to make life easier. Hobbies help, as does volunteering, and spiritual pursuits. If the stress is coming from elsewhere in your life, not just from having hirsutism, there will be other things that can help as well. More than I could fit in a comment. ;)

Anonymous said...

Never leave writing on this blog Allerleirah.... Please ! You have been the only person eith whom I shared my problems... You give sooo nice answers.. Its difficult to accept oneself with the way they are, specially when you have been struggling from a problem called IH.. I would religiously take my tablets and expect the changes to happen and if I succeed like you, I'll give all the credit to you.. ! You are doing such a good job to have documented your struggle.. This has been very benefical for us..
God Bless You !

Allerleirah said...

Thank you, Anonymous, I'll keep writing for as long as I can! I'm honored that you've felt compelled to share with me. Over time, it's going to get a bit easier to share with other people, too. I really hope you will experience some changes--like me, or even better! Either way, all credit should go to you for having the courage to try.

It took me a long time to find the help I needed, and I am so happy to be able to help other women in any way I can! :)

Anonymous said...

Hi everyone,
I came across this article browsing through the internet about the same problem.. I've always been quite hairy-arms, legs, tummy, around the nipples, even the lower back! I've done hormonal tests to see if I have wicked dis balance, but it turns out it is genetic. I'd love to be hair free, but after reading the posts here something just donned on me.. why should we feel bad about what is natural to us? NO human is completely hairless, its what color the hairs are and how intensely they grow. This is as common an natural as the different color skin types. And the only reason that we feel bad about this is because society wants us to believe it's gross and unattractive and it needs to go. And so we are willing to spend hundreds on hair removal constantly, get our hormonal balance messed up, feel as we are unlucky in life- all that, and believe me, it's actually so laughable. Look at it from afar- if someone feels good in his skin-THAT is the most attractive thing. Don't get worked up in an impossible ideal..There are beauty product companies out there with employees thinking how to benefit from people's insecurities! I have decided to accept the way I am, I can't go against nature, and why should I? Human DNA was invented long before hair removal treatments...